14 answers

Spotting and Cramping with Mirena IUD

Hi Ladies,
I had the Mirena IUD put in a week ago and have experienced some spotting and cramping. It happened the first two days and then again today. I know that this is normal for a while and am not concerned about it, but I was wondering how long this might go on. If you have one, when did these side effects stop for you? Are you still happy with your IUD?
Thanks!

1 mom found this helpful

What can I do next?

So What Happened?™

Thanks to everyone who responded. It's good to see that so many others experienced the same thing and it's nice to have an idea how long it will last. The side effects are not too bad and I'm sure I can deal with them for a couple of weeks-6 months. I still think the ease of use and the idea of light or no periods make it worth it for sure. I had my babies 18 months apart and with two under age two, I need to be sure another one won't arrive until (or if) we're ready!

Featured Answers

I see a lot of people have had similar mild cramping - mine was so bad that I had the thing removed after a few months. I am talking cramps and bleeding just about every day for about 3 months. I had some other symptoms as well - irrational anger, paranoia and some other things that subsided after I had it removed, I am in the small percentage, I know - but if you are in that small percentage too - I wanted you to know you are not alone.

More Answers

I got the Mirena put in right before Thanksgiving and had the cramping last for a 2 weeks or so and then the spotting lasted a total of 6-8 weeks. Now I have nothing and don't know when or if anything else will ever show up (which I'm ok with!). A friend of mine has had a Mirena for 5 years and only gets her period once a year and even then, it's really light spotting for a day or two. Hope this helps!

I got the Mirena about 5 months ago. I had cramping the first month and spotting the first few months. The spotting was consistent for the first month or two then gradually lightened up. Like you, I was starting to wonder whether it was worth it. However, I'm happy to say the spotting has now completely stopped and my periods are getting lighter each month. I'm happy with the Mirena now that I've gotten past the annoying side effects of the first few months.

I have had my Mirena for 2 1/2 years and yes i did have some spotting for up to 6 months after I first got and and a little cramping like you in the beginning and possibly even up to a month after when it was time to get your period, there was slight cramping but it wasn't painful.
I love mine it's so convenient and you almost forget about it. I haven't had a period that whole time expect for the spotting at first and maybe here and there but I haven't had to buy pads in a long time so it's a huge money saver too.

I still spot and cramp but it has gotten better. I love it. I am interested in the one comment you received regarding dryness, I thought that was my hormones/aging I'm not sure.

I see a lot of people have had similar mild cramping - mine was so bad that I had the thing removed after a few months. I am talking cramps and bleeding just about every day for about 3 months. I had some other symptoms as well - irrational anger, paranoia and some other things that subsided after I had it removed, I am in the small percentage, I know - but if you are in that small percentage too - I wanted you to know you are not alone.

HI K.,
I had the Mirena IUD placed a year ago. I had mild cramping with spotting for 2 days, and then just spotting for about a week. I've gained about 20lbs since I had the IUD placed and am considering taking it out to hopefully lose the weight. I've tried dieting and it has been very difficult to get much weight off. Other than the possible side effect of weight gain, I've had no problems. Good luck!

Hi, I have had mine for about 6 years (I am on my second one) I did not cramp. But I am sorry to say I spotted for the first year! However since then, I rarely even get my period and I completely love that I do not have to think about it. The second time I got it inserted I did not spot or cramp. To me compared to what else is out there it has by far been the best choice. Good luck!

Hi,
I have the paraguard, but had similar side effects. I would say the cramping was on and off for about 2 weeks. The spotting (on and off) lasted probably for 5 months. Then it stopped and I have had no problems. My periods are a little heavier and about 2 days longer, but it was well worth it. The first few weeks/months I considered taking it out b/c I was annoyed with the spotting, but I'm glad I waited it out. Good Luck.

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.